Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 74, NWS Flagstaff, AZ

August 19, 2005Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 19, 2005, 12:44 PM MST for Coconino County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2005, 12:44 PM MST (19:44 UTC)
Expired
Aug 19, 2005, 1:19 PM MST
In force
35 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.7 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2005-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2005-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
626 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 9:30 AM MST, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 19, 9:30 AM MST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST FRI AUG 19 2005

.SYNOPSIS...AN INCREASE IN MOISTURE OVER NORTHERN ARIZONA WILL
ALLOW FOR THE DEVELOPMENT OF WIDELY SCATTERED AFTERNOON AND EARLY
EVENING THUNDERSTORMS THROUGH THE WEEKEND. THE FLOW WILL SHIFT TO A
MORE WESTERLY DIRECTION BEGINNING EARLY NEXT WEEK...BRINGING A
DRYING TREND TO THE REGION.

&&

.DISCUSSION...A DISTURBANCE MOVING THROUGH SOUTHERN NEVADA INTO
SOUTHERN UTAH IS ALREADY  KICKING OFF AN AREA OF STRONG
THUNDERSTORMS OVER ZONES 4 AND 5 THIS MORNING. EXPECT STORMS TO
DEVELOP OVER THE GRAND CANYON COUNTRY AND COCONINO PLATEAU THIS
MORNING AS WELL. SURFACE MOISTURE REMAINS IN PLACE WITH DP/S IN THE
50S EVEN OVER THE HIGHER TERRAIN...NEEDLES HAS A DP OF 60 THIS
MORNING. THERE IS ALSO A 50-60 KT 300MB JET OVER THE CWA DURING THE
DAY. THE UPPER LOW WILL BE ACCOMPANIED BY A DIV-Q COUPLET AND
SOUTHERLY FLOW AT THE LOWER LEVELS IS EXPECTED TO CONTINUE TO BRING
MOISTURE NORTHWARD DURING THE DAY. SCATTERED CONVECTION IS EXPECTED
ACROSS MUCH OF THE CWA AS THE DAY PROGRESSES. THE MOISTURE IS
PROGGED TO LINGER OVER THE STATE THRU THE WEEKEND. MAS

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT CU/TCU TO BUILD QUICKLY
FROM FLAGSTAFF NORTHWARD...STORMS ALREADY OCCURRING OVER THE KAIBAB
PLATEAU. 40-50 PERCENT COVERAGE EXPECTED TODAY FROM NORTHERN YAVAPAI
COUNTY INTO MUCH OF COCONINO COUNTY...30 PERCENT OR LESS EXPECTED
ELSEWHERE. CLOUD BASES WILL BE 3-4K FT AGL UNDER STORMS WITH THE
POTENTIAL FOR DAMAGING WINDS...HAIL...AND VERY HEAVY RAIN. THE BEST
POTENTIAL FOR THIS WILL BE ALONG AND NORTH OF I-40 IN COCONINO
COUNTY. SKIES WILL BEGIN TO CLEAR AFTER SUNSET THIS EVENING WITH
MAINLY CLEAR SKIES OVERNIGHT. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 19, 10:00 AM MST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST FRI AUG 19 2005

AZZ004>018-037>040-200700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A DISTURBANCE MOVING THROUGH SOUTHERN NEVADA AND UTAH WILL CONTINUE
TO PRODUCE THUNDERSTORMS ACROSS NORTHWESTERN AND NORTHERN COCONINO
COUNTY THROUGH THE DAY. OTHER STORMS WILL BEGIN TO DEVELOP DURING
THE LATE MORNING OVER THE HIGHER TERRAIN OF THE MOGOLLON RIM AND
COCONINO COUNTY. STORMS WILL DEVELOP OVER THE LOWER TERRAIN THIS
AFTERNOON INTO THIS EVENING. A FEW STORMS WILL PRODUCE STRONG WINDS
AND LARGE HAIL THIS AFTERNOON AND EVENING. THE THREAT OF FLOODING
WILL BE LOW TODAY AS THE STORMS WILL MOVE QUICKLY TO THE NORTHEAST

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM ACTIVITY IS EXPECTED OVER THE WEEKEND AS MOISTURE IS
EXPECTED REMAIN OVER THE AREA. LOW TO MODERATE ACTIVITY IS EXPECTED
INTO EARLY WEEK. DRIER AIR WILL AGAIN RETURN TO THE AREA FROM THE
WEST BY TUESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 12:00 PM MSTFlash Flood WarningFGZCoconino60 min
Aug 19, 12:50 PM MSTSevere Thunderstorm WarningFGZCoconino30 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.